Kansas, 2019

Flash Flood in Kansas, August 25, 2019

August 25, 2019 · NWS TOP · 1 event in 1 county or zone

Slow moving thunderstorms produced flash flooding across parts of Dickinson county overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow moving thunderstorms produced flash flooding across parts of Dickinson county overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 2:46 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 25, 2:46 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
346 AM CDT Sun Aug 25 2019

.SHORT TERM...(Today through Monday)
Issued at 346 AM CDT Sun Aug 25 2019

MCS associated with a seasonally-strong shortwave continues to push
east-southeast early this morning. Overall weakening trends have
been noted with some cell mergers ahead of the primary line leading
to some more intense updrafts. The persistent low cloud over the
region has helped keep instability in check to the east of this
system and expect a general decline in strength through the
remainder of the morning and early afternoon. Earlier training
storms has also subsided and heavy rainfall concerns continue to
diminish as well. Plenty of cloud and rain-cooled air should again
keep temperatures cool though some late day insolation is possible
especially in western locations.

The next upper wave dropping southeast into the northern Plains
induces lee cyclogenesis to the northwest tonight with a moderate low-
level jet developing over the cool boundary-layer air. There could
be enough isentropic upglide for drizzle or light showers late
tonight into Monday morning in northern and eastern areas. Models
continue to show stout ML CIN resulting but also rather quick
erosion of it in southeastern locations as a cold front approaches.
The upper trough remains well north and the cap erosion remains in
question with dewpoints rising through the day potentially keeping
stratus in place, but isolated to scattered deep moist convection
remains possible in the late afternoon and early evening before the
front exits to the southeast. 500 mb winds remain progged to reach
around 45 knots from the west for a moderate shear and strong CAPE
combination and severe weather potential, with hail and wind the
primary concerns. Highs Monday should return to the middle 80s in
the south given some afternoon insolation with the elevated
dewpoints pushing heat index values into the 90s.

.LONG TERM...(Monday night through Saturday)
Issued at 346 AM CDT Sun Aug 25 2019

A weak shortwave pushes southeast toward Kansas Tuesday into Tuesday
night though this serves to reinforce the surface ridge with
moisture depths rather weak to support any precipitation. A weak
elevated WAA regime could develop Wednesday night behind the surface
ridge mid-week for small precip chances. A stronger wave in the
continued northwest flow brings greater potential in the Friday to
Saturday periods. Temperatures Thursday could push back to near
normal after a few more cooler days with cooler temps again late in
the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM CDT Sat Aug 24 2019

MVFR ceilings this evening once again degrade to around IFR
levels overnight, with showers and thunderstorms moving through
from west to east between now and 15Z. MVFR ceilings persist for
much of Sunday, lifting late Sunday afternoon. Winds should be
from the east to south at 5 to 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ020-034-035.

&&

SHORT TERM...65
LONG TERM...65
AVIATION...Skow
Hazardous weather outlook, Aug 25, 3:23 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
423 AM CDT Sun Aug 25 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-260930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
423 AM CDT Sun Aug 25 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Flash flooding concerns continue early this morning in portions of
north central Kansas.

Thunderstorms are possible for the entire area this morning and in
northeast and east central Kansas this afternoon. Severe
thunderstorms are not expected.

Flooding of the Big Blue River near Blue Rapids continues.
Flooding of a few rivers in north central Kansas may develop
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are possible late Monday afternoon into the
early evening in east central Kansas.

Flooding of the Big Blue River near Blue Rapids is expected to
continue through the end of the week. River flooding in north
central Kansas could continue into the later portions of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 25, 2:00 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
300 AM CDT Sun Aug 25 2019

KSZ037-250830-
Morris-
300 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 330
AM CDT...

At 300 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Burdick, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Herington, Council Grove, White City, Wilsey, Parkerville, Latimer,
Council Grove Lake and Burdick.

LAT...LON 3866 9693 3868 9693 3887 9665 3868 9644
      3852 9684 3853 9684
TIME...MOT...LOC 0800Z 236DEG 24KT 3864 9683

Hennecke

The radar

The Topeka radar (KTWX), 71 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickinson

When
August 25, 3:40 AM CST to 4:40 AM CST
Where
Dickinson County, 0.54 mi E of Herington to 0.88 mi E of Herington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -96.940

Report of street flooding in Herington, with some roads closed. Unknown amount of water on roadways. Also reports of flooding along highway 4 near Herington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852958.